Florida, 2014

Damaging Wind in Florida, April 1, 2014

April 1, 2014 · NWS MLB · 1 event in 1 county or zone

A broken line of showers moved northeast across Volusia and Brevard Counties. A severe thunderstorm developed near the northern edge of the line and caused localized wind damage near the Daytona Beach International Airport and Embry-Riddle Aeronautical University Campus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A broken line of showers moved northeast across Volusia and Brevard Counties. A severe thunderstorm developed near the northern edge of the line and caused localized wind damage near the Daytona Beach International Airport and Embry-Riddle Aeronautical University Campus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 1, 1:40 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 1, 1:40 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT TUE APR 1 2014

.DISCUSSION...

...TURNING WARMER AND MORE HUMID THROUGH THE END OF THE WEEK...

THIS AFTERNOON-TONIGHT...BEAUTIFUL SPRING AFTERNOON ACROSS THE
FLORIDA PENINSULA WITH MOSTLY SUNNY SKIES AND TEMPERATURES CURRENTLY
IN THE MID-UPPER 70S. WITH THE SURFACE HIGH CENTER DIRECTLY
OVERHEAD...WINDS REMAIN LIGHT AND VARIABLE AT THIS HOUR WITH A WEAK
SEABREEZE DEVELOPING ALONG THE COAST. THIS WILL HOLD TEMPERATURES IN
THE MID-UPPER 70S AT THE COAST FOR THE REMAINDER OF THE AFTERNOON
THOUGH INLAND LOCATIONS WILL GET A FEW MORE DEGREES INTO THE MID
80S.

CLEAR AND DRY OVERNIGHT UNDER LIGHT WINDS ALLOWING LOW TO DROP INTO
THE LOW-MID 50S OVERNIGHT WITH A FEW COLDER SPOTS POSSIBLY BACK INTO
THE UPPER 40S. LOWS ALONG THE SPACE/TREASURE COAST WILL BE HIGHLY
DEPENDENT ON IF/WHEN ONSHORE FLOW DIES OFF...BUT THERE WILL LIKELY
BE A CONSIDERABLE GRADIENT WITH LOW-MID 60S ALONG THE IMMEDIATE
BARRIER ISLANDS AND MID 50S WEST OF US 1.

WEDNESDAY...WARM AND DRY PATTERN CONTINUES AS SURFACE HIGH CENTER
MOVES A LITTLE MORE SOUTH AND EAST ALLOWING A LITTLE MORE
EAST-SOUTHEAST FLOW IN THE AFTERNOON. MOSTLY SUNNY SKIES
CONTINUE...WITH PASSING CIRRUS IN THE AFTERNOON. AFTERNOON HIGHS
CONTINUE TO WARM...IN THE MID 80S ACROSS THE INTERIOR AND LOW 80S ON
THE COAST.

WED NIGHT-FRI NIGHT...HIGH PRES RIDGE AXIS WILL CONTINUE TO SLIDE
EWD INTO THE WRN ATLANTIC. SOUTHEAST SFC WINDS WILL INCREASE AND
GRADUALLY VEER FROM SE TO SOUTH. WHILE LOCAL AIR MASS WILL BECOME
WARMER AND MORE HUMID...THERE DOESN'T APPEAR TO BE SUFFICIENT DEEP
LAYER MOISTURE...OR A MECHANISM...FOR GENERATING PRECIP. GIVEN THE
FLOW REGIME HOWEVER...WILL HAVE TO KEEP A LOOKOUT FOR A FEW SHOWERS
POSSIBLY DEVELOPING OFFSHORE/NEAR THE TREASURE COAST THU NIGHT. MAX
TEMPS WILL WARM INTO THE L80S ALONG THE COAST AND M-U80S INLAND WITH
A SLOW AREAL INCREASE OF THE DIURNAL CU FIELD THU-FRI. MINS IN THE
U50S/NEAR 60F WED NIGHT WILL WARM INTO THE M-U60S THE NEXT TWO.

SAT-TUE (PREV)...RIDGE ALOFT BREAKS DOWN INTO THE WEEKEND WITH HIGH
PRESSURE OVER THE ATLANTIC SHIFTING FARTHER EAST AS A COLD FRONT
MOVING THROUGH THE SOUTHEAST STATES APPROACHES NORTH FLORIDA
SATURDAY. THIS BOUNDARY WILL STALL NEAR THE FLORIDA/GEORGIA STATE
LINE SATURDAY NIGHT INTO SUNDAY WITH BEST RAIN CHANCES NORTH OF THE
AREA...BUT COULD SEE SOME SHOWERS MOVE THROUGH AREAS NORTH OF
ORLANDO. THIS BOUNDARY IS THEN FORECAST TO LIFT BACK NORTH SUNDAY
NIGHT AS LOW PRESSURE DEVELOPS ALONG THE FRONT AND MOVES NORTH TO
NORTHEAST. HOWEVER EXACT PLACEMENT AND TRACK OF THIS LOW IS MORE
UNCERTAIN AS THE GFS AND ECMWF HAVE VARYING SOLUTIONS...LEADING TO
GREATER UNCERTAINTY IN THE FORECAST INTO EARLY NEXT WEEK. THE GFS
DEVELOPS THE LOW FARTHER SOUTH OVER THE WESTERN GULF AND TRACKS A
FRONT ACROSS THE AREA MONDAY WHILE THE ECMWF IS FARTHER NORTH WITH
THE LOW AND SLOWER WITH THE FRONT...TRACKING IT ACROSS FLORIDA
TUESDAY. FOR NOW WILL GO WITH SLIGHT RAIN CHANCES INTO EARLY NEXT
WEEK DUE TO THIS UNCERTAINTY. TEMPERATURES EXPECTED TO REMAIN ABOVE
NORMAL THROUGH THE PERIOD.

&&

.AVIATION...VFR WITH ONLY LOCAL MVFR BR IN A FEW SPOTS AROUND
SUNRISE WED.

&&

.MARINE...TONIGHT-WEDNESDAY...PREVAILING EAST-SOUTHEAST FLOW 5-10KT
INTO TOMORROW...THOUGH WINDS MAY VEER A LITTLE MORE SOUTH OR SOUTH-
SOUTHWEST NORTH OF THE CAPE LATE TONIGHT AS THE RIDGE AXIS DROPS A
LITTLE MORE SOUTH. SEAS 2-3FT WITH UP TO 4 FEET WELL OFFSHORE.

THU-SUN...WRN ATLC HIGH PRES RIDGE WILL RETREAT EWD THROUGH LATE
WEEK AS SE-S WINDS INCREASE TO AROUND 12-17KT. WINDS VEER TO S-SW
THIS WEEKEND BETWEEN THE RETREATING RIDGE AND A FRONTAL BOUNDARY
PUSHING INTO THE SERN CONUS. SEAS CONTINUE AROUND 3FT OR 3-4FT NEAR
SHORE AND 4-5 FEET WELL OFFSHORE THROUGH THE UPCOMING WEEKEND.

&&

.FIRE WEATHER...THIS AFTERNOON-WEDNESDAY...AFTERNOON RH VALUES HAVE
DROPPED TO 25-30 PERCENT ACROSS THE INTERIOR SO FAR THIS AFTERNOON
AND ARE EXPECTED TO REMAIN IN THIS RANGE THROUGH SUNSET UNDER LIGHT
EASTERLY WINDS. SLIGHT INCREASE IN ONSHORE FLOW WILL KEEP RH VALUES
ABOVE 40 PERCENT ALONG THE IMMEDIATE COAST...BUT INTERIOR LOCATIONS
WILL DROP BELOW 35 PERCENT FOR SEVERAL HOURS AGAIN TOMORROW
AFTERNOON WITH VALUES BOTTOMING AROUND 25-30 PERCENT. WINDS OVER THE
INTERIOR WILL REMAIN LIGHT...WITH COASTAL LOCATIONS SEEING AROUND
10MPH FROM THE SE.

THU-SUN...SOUTHEAST TO SOUTH FLOW INTO LATE WEEK WILL KEEP RH VALUES
WELL ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  53  81  58  82 /   0   0   0   0
MCO  55  86  60  86 /   0   0   0   0
MLB  58  80  63  84 /   0   0   0   0
VRB  57  81  62  84 /   0   0   0   0
LEE  56  84  59  86 /   0   0   0   0
SFB  54  85  60  86 /   0   0   0   0
ORL  59  85  61  86 /   0   0   0   0
FPR  57  81  64  83 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...MOSES
LONG TERM....CRISTALDI
Hazardous weather outlook, Apr 1, 3:00 AM EST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
400 AM EDT TUE APR 1 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
400 AM EDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A SMALL EAST SWELL AND ASTRONOMICAL EFFECTS WILL KEEP THE RIP
CURRENT RISK MODERATE. THE GREATEST THREAT WILL BE IN THE
AFTERNOON DUE TO TIDAL EFFECTS. ONLY ENTER THE SURF MUCH ABOVE
YOUR KNEES WHERE THERE IS A LIFEGUARD NEARBY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SMALL OCEAN SWELL WILL CONTINUE THE MODERATE RIP CURRENT RISK
INTO LATE WEEK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

The radar

The Melbourne radar (KMLB), 125 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
April 1, 5:29 PM EST to 5:32 PM EST
Where
Volusia County, (Dab)daytona Beach Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.180, -81.050

A microburst produced estimated winds of 70 mph near the Daytona Beach International Airport. The downburst flipped a Cessna-172 plane taxiing on the runway of Daytona Beach International Airport. The two occupants on board were uninjured. Several windows were shattered in a nearby office building and large tree branches were downed at the Embry Riddle Aeronautical University. Downed power lines and trees occurred within residential areas just east of the campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499950.